Statins

I was told yesterday that I have heart problems ,they have put me on Statins ,blood pressure meds and aspirin . I believe that Statins can cause problems in people with Hypothyroism .Has anyone had experience of theses meds ? Feeling very overwhelmed by it all !

Thank you x

11 Replies

oldestnewest
  • My husband is hypo, takes T4 and T3, he has had a heart attack and heart block resulting in 2 stents and a pacemaker, he takes all of those tablets, no problems with any of them. You will get mainly negative replies on here regarding statins and possibly bp meds but If you have heart problems then please don't be put off taking them, you must do what is right for you.

    Hope that helps, take care.

  • I am assuming they've given you statins as you have a high cholesterol level?

    I'm sorry if you've a heart problem as well and they should ensure that your dose of thyroid hormones replacement are at the optimum level

    A higher cholesterol level is a clinical symptom of hypothyroidism and, on proper

    and adequate medication, the cholesterol should lower.

    The link below takes you to a Dr Malcolm Kendrick whose book 'The Great Cholesterol Con' is worth a read and take note of a short biography on the r/hand side. He also was one of the Speakers at the Thyroiduk.org.uk Conference in Birmingham last year.

    google.co.uk/search?q=Dr+Ma...

  • Statins are contra indicated with thyroid meds. Its not just the opinion of people on this forum, here is a link to. Pubmed which tells of statin induced myopathy. ncbi.nlm.nih.gov/pmc/articl... And the nhs site also cautions against use of statins due to hypothyroidism raising cholesterol. nhs.uk/Conditions/cholester...

    If you have low d3 you can get a buildup of cholesterol .... as the cholestoerol waits for some sunlight, so it can turn into d3.

    Levels of thyroid hormones in the blood which are too low can result in high blood pressure.... ( will add link later)...

    What are your current test results for thyroid and how much are you taking? What is the heart problem? My enlarged heart is shrinking back now that i am on ndt.

    G x

  • This is a link with another doctor's viewpoint:

    telegraph.co.uk/lifestyle/w...

  • There is a very small amount of evidence that statins might prevent a second heart attack for every 100 or so MEN who take them. But they will also be prone to diabetes, muscle and joint pains, liver problems and various other side effects. In women, there is no evidence that statins prevent heart attacks but all the side effects are still there. Go and read Dr Malcolm Kendrick's blog (drmalcolmkendrick.org) and do your own research.

  • Thank you everybody ,my story is long so bare with me . Over 10 years ago I started having a pain in my shoulder and sometimes chest .I had several exercise E C Gs and numerous tests ,conclusion low risk of heart disease probably muscular skeletal .over the years I periodically get the pain especially in winter . Yesterday I had booked to see GP as I have been experiencing lots of joint pain and I just mentioned the long standing pain .GP said well you are ready for your annual bloods so go to the hospital and have an Ecg as well . Ecg showing abnormalies so consultant at the hospital rang my Gp and I was seen by him straight away .

    TSH was fine o.31 ,my labs will not do anything else

    Cholesterol was 7 ,I'm in shock ! I have just lost a stone ,don't drink or smoke

    eat healthily and exercise .Gp said genetic Mmm !

    I know about the link between Thyroid and blood pressure and cholesterol levels .

    Last year I paid to get T 3 tested it was 3.9 ,I cannot remember ranges .

    For the past 4 years I have suffered with terrible sweats ,been told not

    menopause . I'm also under the Prof for Cerebellar atrophy caused by Gluten .

    I am now Gluten free !

    I don't like the idea of taking Statins nor blood pressure tablets . I'm trying to

    Loose more weight to get myNOT overly high Bp down .

    I have to see my GP next week again and waiting for a referral to Cardiologist .

    I think I need to get my T3 tested again .

    Thank you for all your replies .

  • I was prescribed statins a few years ago for high blood pressure. Simvastatin. Within a week I could barely walk, I felt really depressed and felt like I wanted to curl up in a ball in a corner. We had just gone on holiday and it was ruining things for us. Eventually I cut back then stopped them altogether and went to the doctor when I got home and said I didn't want to take them any more.

    I was offered a more expensive brand but chose not to take them. I have since discovered that when my Graves was at its worst and my TSH was almost non existent my cholesterol was the lowest I have ever had it. Now that I am in remission my TSH has crept up the range and so has my cholesterol. What does that tell us eh,

    I did a lot of research into statins when I got home and although it was easy to find people with muscle damage I had to dig much deeper to find evidence of others who had become so depressed - but they were there. Once I stopped everything went back to normal but I was shocked at how fast my life deteriorated

    If you have a heart problem and actually need to take them then it would be worth trying to find a brand with less side effects and I have a feeling I read somewhere that doctors can do a blood test in advance to tell which of their patients are likely to be badly affected but y would need to check that out for yourself my experience with statins was a few years ago.

  • Yes Fruitandnut they prescribed them for me years ago before Thyroid diagnosis and they made me so very ill .After a week I came off them .They were the same as yours ,the Dr knew this and has given me Atorvastatin this time . 30 mins after taking the headache starts . I cannot decide if my low mood is due to the shock of what is going off or the Statins . I will give them a week as going back to see GP then . I'm still convinced my problems are Endo related but convincing them is going to be an uphill struggle .I might have to go private !

    Thank you everyone for your input ! 😀

  • Sounds to me like you have low vit D. Have you had that tested? As you are hypo, you could have lots of nutritional deficiencies, and they will affect your heart, too - especially low magnesium. Doctors really should test nutrients before handing out statins, but statins bring in more revenue than magnesium tablets!

  • Yes I agree grey goose I've had a couple of Vitamin tests done a year ago and all was fine except Vitamin E but that can only be tested at the hospital . I have wondered as we live in the North and it's been a poor summer that maybe my Vit D is down .I do spend as much time outside as possible .My GP is going to be very fed up of me next week as I have so much I want to say .

    I do believe that Satins are handed out too easily . I was in shock on Tuesday so didn't really ask any questions .

  • Just a bit of a catch up !

    I saw the Cardiologist and he said he isn't concerned at all .He doesn't think my heart is the cause of my pain . I had a profusion test years ago and that was normal ,plus my history of 5 normal exercise ECG s points to all being fine. He wants me to stay on the BP meds until I loose about another stone ,ironically I am gaining weight since being on the Ramipril even though I'm following the SW plan and doing more exercise. I have stopped the statins as my muscle weakness became worse .

    I am now taking a liquid vit d 3 plus magnesium . Through research I have started to drink a small glass of organic beetroot juice .I know I have to be careful of my kidneys !

    Hopefully this will help to bring my BP down . I'm eating very healthily . There are still answers to seek re the sweating and the palps . If my T3 was too low could this be causing the intense sweating ? As I said above my TSH was 0.31 ,I had taken my Levo as wasn't exspecting to have bloods done ,I don't normally take before blood tests !

    Thank you for all your replies they are very much appreciated !

You may also like...